Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 96, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 2, 1996, 5:55 PM EDT for Okeechobee County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 1996, 5:55 PM EDT (21:55 UTC)
- Expired
- Aug 2, 1996, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 022157 SVRMLB FLC093-022230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 555 PM EDT FRI AUG 2 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST FLORIDA ...OKEECHOBEE COUNTY AT 555 PM...DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS OVER NORTHERN OKEECHOBEE NEAR FORT DRUM. THESE STORMS ARE SHOWING THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE GENERALLY MOVING TOWARD THE NORTHEAST AT 10 TO 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:39 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 1:39 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 139 PM EDT FRI AUG 2 1996 AFTER AN ACTIVE AFTERNOON AND EVENING HERE IN EAST CENTRAL FL...SKIES SHOULD BECOME FAIR OVERNIGHT. WITH LIGHT WINDS AND ADDITIONAL GROUND MOISTURE AFTER TODAY'S STORMS...PATCHES OF FOG MAY FORM. ONCE THE FOG BURNS OFF SATURDAY...SUNSHINE WILL AGAIN COMBINE WITH UNSTABLE CONDITIONS AND DEEP MOISTURE TO PRODUCE SCATTERED TO NUMEROUS STORMS. ON SUNDAY...THE NGM/ETA AGREE ON GRADUALLY RAISING HEIGHTS ALOFT AND WEAKENING THE SURFACE TROUGH TO OUR NORTH. ADDITIONALLY...DRIER AIR ALOFT OVER THE BAHAMAS MAY BEGIN TO WORK INTO THE AREA. THIS WILL PROBABLY LEAD TO A SLIGHT DOWNWARD TREND IN PRECIP COVERAGE...WITH SCATTERED SHOWERS AND STORMS ACROSS THE REGION. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:33 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.